Tennessee, 2020Funnel Cloud in Tennessee, May 20, 2020
May 20, 2020 · NWS OHX · 1 event in 1 county or zone
Scattered showers and thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on May 20. One funnel cloud was reported in Williamson County but did not touch down or cause any damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed across Middle Tennessee during the late morning and afternoon hours on May 20. One funnel cloud was reported in Williamson County but did not touch down or cause any damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 20, 8:08 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, May 20, 8:08 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
908 AM CDT Wed May 20 2020
.UPDATE...
FOR MESOSCALE DISCUSSION...
The Dense Fog Advisory has expired, although there are still some
spots reporting light fog around the mid state. This morning, the
upper low is situated over East Tennessee. Radar is showing only a
few light showers this hour, mainly east of I-65. The morning
sounding from OHX puts us exactly where we were 24 hours ago, with
a CAPE of 0 and an LI of +5. However, the atmosphere is a little
wetter today, with a PWAT of 1.04". This puts us right at the
50th percentile climatologically for this date. The HRRR does
develop additional cells as we get closer to peak heating, with
the greatest coverage near and along the Cumberland Plateau. Due
to the location of the upper low, cell/storm movement will be
toward the W or SW. Like yesterday, we do not expect severe
storms.
&&
.AVIATION...
12Z TAF DISCUSSION.
TAF sites are dealing with low VIS and CIGs this morning, lending
to IFR/LIFR conditions. VIS and CIGs will improve over the next
few hours, giving way to mid-level clouds rotating around an
upper-level low. Scattered SHRA are possible at BNA/MQY/CSV this
afternoon, while NE winds remain 5-10 kts everywhere.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......08
AVIATION........Schaper
Hazardous weather outlook, May 20, 7:05 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
805 AM CDT Wed May 20 2020
TNZ005>011-023>034-056>066-075-077>080-093>095-211315-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
805 AM CDT Wed May 20 2020
This Hazardous Weather Outlook is for portions of Middle Tennessee.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Funnel Cloud, Williamson
- When
- May 20, 11:15 AM CST
- Where
- Williamson County, 1.78 mi NW of Berrys Chapel
- Reported by
- Social Media
- Coordinates
- 35.990, -86.900
Twitter photos showed a funnel cloud south of Old Natchez Golf Course. Time and location was estimated based on radar. No damage was reported.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, May 20, 2020$100 million · 3 in hail · 9 events
- Strong Wind in Minnesota, May 20, 20201 death · 1 event
- Tornado and Hail in Montana, May 20, 2020$737,000 · EF0 · 49 events
- Flash Flooding and Flood in South Carolina, May 20 to 21, 2020$211,000 · 3 events
- Tornado and Hail in South Carolina, May 20, 2020EF1 · 10 events
- Flooding in Ohio, May 20 to 23, 2020$34,000 · 8 events
- Flash Flooding and Flooding in West Virginia, May 20 to 22, 2020$35,000 · 7 events
- Damaging Winds in Florida, May 20 to 24, 2020$25,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 20, 20202.5 in hail · 21 events
- Damaging Wind in Colorado, May 20, 2020$15,000 · 70 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 20, 2020EF0 · 8 events
- Hail in Wyoming, May 20, 20202 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896572.